Talk

Advanced search

Cold turkey Citalopram- due to pregnancy

(15 Posts)
MooseyGoose90 Mon 03-Aug-20 19:59:40

I have recently found out I am pregnant (yay!) and on the advise I stopped my citalopram wit immediate affect due to the chance of it causing heart problems in the baby. I was on 20mg daily, which I started in January this year.

I have felt horrific, brain fog, dizzy, sickness. I move my head and it’s like my eyes take a few seconds to catch up. My emotions are all over the show. I am angry, upset, happy, scared. Everything you can imagine

I was putting the physical problems down to the pregnancy but I am now wondering if this is due to the citalopram

Can anyone give me their thoughts on this. I’m going crazy and don’t know what to do for the best.

OP’s posts: |
Wolfiefan Mon 03-Aug-20 20:03:17

Who advised you stop it? GP? Maybe go back to them and tell them about how you’re feeling.

MooseyGoose90 Mon 03-Aug-20 20:05:39

Yes my GP asked me to stop with immediate affect. He did say if I become anxious and have panic attacks again I can go on a safe antidepressant, some form of Prozac I believe.

I thought it was a little strange but you try and trust the professionals

OP’s posts: |
Puddlelane123 Mon 03-Aug-20 20:06:10

Congratulations! Not suprising you are feeling awful you poor thing. Any abrupt withdrawl of an AD is going to give you lots of symptoms. Can you ask for an urgent referral to a midwife specialising in perinatal mental health? They may be able to advise you on switching to an AD with a better safety profile in pregnancy - sertraline springs to mind.

Don’t be fobbed off x

Flamingolingo Mon 03-Aug-20 20:07:15

I know people who have continued citalopram through pregnancy, only issue seemed to be concern for withdrawal in baby but that didn’t seem to happen

TotheletterofthelawTHELETTER Mon 03-Aug-20 20:11:22

Congratulations on your pregnancy!

I had similar symptoms when I came off citalopram. The eyes feeling like they didn’t catch up with head moves was particularly weird. I’d definitely speak to your GP or a specialist midwife about alternatives.

Unforgettablefire Mon 03-Aug-20 20:13:15

Congrats on the pregnancy!
I’m currently 13 days off mirtazipine and I can guarantee it’s the withdrawal effects. I also had the same coming off fluoxetine. It’s absolutely vile but doctors insist they’re non addictive and there are no withdrawals. I wish they’d try it themselves!

Milkshake7489 Mon 03-Aug-20 20:20:35

Oh poor you, that sounds rough.

Were you advised by your doctor to stop cold turkey? I only ask because I'm on the same dosage and was told by both my doctor and midwife that stopping during pregnancy was unnecessary and that it is actually quite dangerous to stop suddenly. It's worth noting that I'm medicated long term though, maybe it's different if you've been prescribed them as a short term fix?

With regards to your symptoms, I have previously stopped cold turkey (without consulting my doctor) and your symptoms do sound familiar. In fact, it was after stopping cold turkey that my doctor told me never to quit them suddenly again.

Maybe it would be worth getting a second opinion from your doctor?

Whatever you decide to do, I hope you feel better soon.

MooseyGoose90 Mon 03-Aug-20 20:21:33

@Puddlelane123 thank you. I have tried to keep my chin up but honestly I feel so I’ll and I’m worried how this will affect the baby. I have yet to speak to a midwife, I am waiting for them to contact me so I will mention it as soon as I speak to them.

@Flamingolingo that interesting to hear. Citalopram changed my life for the better since January and I am very concerned I will go down hill again. Especially now there is a baby in the mix also!

@TotheletterofthelawTHELETTER yes the eyes and the head movements are the worst thing as I can’t stabilise my eyes quick enough when I’m driving. I feel like I’m in a daze.

I thought it was all due to the pregnancy but I can see now it’s more likely to be the Citalopram withdrawals

OP’s posts: |
bogoblin Mon 03-Aug-20 20:25:13

Yes, sounds like withdrawal. I have continued to take citalopram during my pregnancy so not sure why your GP would advise you to quit immediately! Most never recommend coming off a medication immediately but rather to wean off.

I'm on the same dose you were on and my baby's heart is fine and my antenatal team have no problems with me continuing to take it.

Perhaps speak to another medical professional if you feel you still need to take an SSRI but I have been reassured that citalopram is OK for pregnancy.

Congratulations on your pregnancy!

MooseyGoose90 Mon 03-Aug-20 20:28:53

@bogoblin thank you.. I did want to come or Citalopram Eventually but I didn’t expect a total stop. GP seemed very relaxed about it, but my goodness it has hit me hard. I thought starting them was rough but this combined with pregnancy is starting to really get to me.

OP’s posts: |
zoomzoghedgehog Mon 03-Aug-20 20:41:58

Please don't- I was advised this and 2012 I had a nervous breakdown whilst pregnant because of this. The mental health team were horrified what a locum GP had done. They said it should be reduced gradually.

Puddlelane123 Mon 03-Aug-20 20:44:47

I would put an urgent call into the GP tomorrow and ask to discuss your options again. I really don’t think stopping cold turkey is the answer. I have had family members and friends who have been on citolapram and other antidepressants throughout pregnancy and none caused any problems. Nor was there any withdrawl (even less likely if you plan to breastfeed). The one that stopped also did so in a very slow weaning process. My instinct is that this is a GP with low experience in this field and you would get a much more reassuring opinion about continuing from an Obstetrician for instance.

nevergoingoutagain Mon 03-Aug-20 20:46:11

I took citalopram all through pregnancy and breastfeeding. I looked into it and there was no firm evidence about it having an effect. I decided to take the risk to save my sanity. However I did see an article about it when I was pregnant about people doing new studies so worth a read if you were to decide to go back on it.

Your gp has offered you an alternative, I think you should take it x

iusedtohavechickens Mon 03-Aug-20 20:53:46

Hi I'm on citalopram too and my go said if I was to come off then I would have to do it slowly!! I had an issue with my perscription once and didn't have any tablets for about 4 days and I felt exactly as you described. Please speak to another go xx

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in